Alert archive / Louisiana / Tornado Warnings in 2023
Tornado Warning 35, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at Nov 20, 2023, 2:26 PM CST for Rapides Parish, Vernon Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 20, 2023, 2:26 PM CST (20:26 UTC)
- Expired
- Nov 20, 2023, 3:00 PM CST
- In force
- 34 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Rapides Parish, LA, Vernon Parish, LA
The radar
The Ft Polk radar (KPOE), 31 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 20, 12:45 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 8.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 366 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
178
WFUS54 KLCH 202026
TORLCH
LAC079-115-202100-
/O.NEW.KLCH.TO.W.0035.231120T2026Z-231120T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
226 PM CST Mon Nov 20 2023
The National Weather Service in Lake Charles has issued a
* Tornado Warning for...
Northwestern Rapides Parish in central Louisiana...
North central Vernon Parish in west central Louisiana...
* Until 300 PM CST.
* At 226 PM CST, a severe thunderstorm capable of producing a
tornado was located near Hutton, or 5 miles northeast of
Kurthwood, moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Hutton around 230 PM CST.
Flatwoods around 235 PM CST.
Lena around 240 PM CST.
This includes Interstate 49 between mile markers 99 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3147 9270 3145 9271 3144 9268 3140 9269
3140 9267 3136 9264 3130 9312 3137 9313
3137 9303 3135 9295 3137 9295 3137 9292
3139 9291 3139 9289 3142 9287 3142 9285
3144 9281 3146 9281 3148 9276 3151 9273
TIME...MOT...LOC 2026Z 248DEG 38KT 3138 9309
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Cramer3 follow-up statements
892
WWUS54 KLCH 202037
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
237 PM CST Mon Nov 20 2023
LAC115-202046-
/O.CAN.KLCH.TO.W.0035.000000T0000Z-231120T2100Z/
Vernon LA-
237 PM CST Mon Nov 20 2023
...THE TORNADO WARNING FOR NORTH CENTRAL VERNON PARISH IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CST for central
Louisiana.
&&
LAT...LON 3147 9270 3145 9271 3144 9268 3143 9269
3140 9269 3140 9267 3135 9295 3137 9295
3137 9292 3139 9291 3139 9289 3142 9287
3142 9285 3144 9281 3146 9281 3148 9276
3151 9273
TIME...MOT...LOC 2036Z 247DEG 37KT 3142 9297
$$
LAC079-202100-
/O.CON.KLCH.TO.W.0035.000000T0000Z-231120T2100Z/
Rapides LA-
237 PM CST Mon Nov 20 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CST FOR
NORTHWESTERN RAPIDES PARISH...
At 236 PM CST, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Flatwoods, or 12 miles west of Lena,
moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Flatwoods around 240 PM CST.
Lena around 245 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3147 9270 3145 9271 3144 9268 3143 9269
3140 9269 3140 9267 3135 9295 3137 9295
3137 9292 3139 9291 3139 9289 3142 9287
3142 9285 3144 9281 3146 9281 3148 9276
3151 9273
TIME...MOT...LOC 2036Z 247DEG 37KT 3142 9297
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Cramer290
WWUS54 KLCH 202044
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
244 PM CST Mon Nov 20 2023
LAC079-202100-
/O.CON.KLCH.TO.W.0035.000000T0000Z-231120T2100Z/
Rapides LA-
244 PM CST Mon Nov 20 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CST FOR
NORTHWESTERN RAPIDES PARISH...
At 243 PM CST, a confirmed tornado was located 5 miles
north northwest of Flatwoods, moving east at 45 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Lena around 250 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3147 9270 3145 9271 3144 9268 3143 9269
3140 9269 3140 9267 3135 9295 3137 9295
3137 9292 3139 9291 3139 9289 3142 9287
3142 9285 3144 9281 3146 9281 3148 9276
3151 9273
TIME...MOT...LOC 2043Z 247DEG 38KT 3145 9288
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
Cramer721
WWUS54 KLCH 202107
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
307 PM CST Mon Nov 20 2023
LAC079-202117-
/O.EXP.KLCH.TO.W.0035.000000T0000Z-231120T2100Z/
Rapides LA-
307 PM CST Mon Nov 20 2023
...THE TORNADO WARNING FOR NORTHWESTERN RAPIDES PARISH HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However heavy
rain is still possible with this thunderstorm.
A Tornado Watch remains in effect until 700 PM CST for central
Louisiana.
&&
LAT...LON 3147 9270 3145 9271 3144 9268 3143 9269
3140 9269 3140 9267 3135 9295 3137 9295
3137 9292 3139 9291 3139 9289 3142 9287
3142 9285 3144 9281 3146 9281 3148 9276
3151 9273
TIME...MOT...LOC 2107Z 248DEG 38KT 3154 9262
$$
CramerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Nov 20, 11:45 AM CST, 2 hours 41 minutes earlier.
Area forecast discussion, Nov 20, 11:45 AM CST, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 1145 AM CST Mon Nov 20 2023 ...New AVIATION... .SHORT TERM... (Today through Wednesday night) Issued at 501 AM CST Mon Nov 20 2023 NW to SE oriented WMFNT stretching from roughly KJAS to KLCH and then near/along the coast is yielding a distinct MSTR gradient across the area this morning, with SFC dewpoints in the mid 60s over SE TX and the mid/upper 40s across east central LA. These values will continue to rise through the day as the warm front retreats northward amid increasing southerly flow downstream of an approaching upper trof and associated SFC low/trailing CDFNT. Along with warming SFC temperatures (highs reaching the mid to upper 70s), this will yield a thermodynamic profile characterized by modest CAPE (~2k J/kg) by this afternoon/early evening. Meanwhile, strengthening kinematic fields will result in 0-6km bulk shear of 60- 70KT and 0-1km SRH 100-200 m2/s2. As forcing for ascent increases with the approaching trof, scattered showers and thunderstorms are forecast to develop late morning to early afternoon, initially across SE TX, then further east as the afternoon progresses. CAMs generally depict more of a cellular rather than linear mode across our area, though the latter will become more prevalent late this evening as convection pushes east of our area. Best juxtaposition of these ingredients and lift will reside across Central LA, roughly coincident with the SPC enhanced risk area. Convection will end from west to east as the cold front pushes through the area this evening, with activity expected to be out of the area shortly after midnight. Brisk north winds will begin usher in a much cooler airmass behind the front, with CAA continuing through the day on TUE. Cloud cover will linger across the area, however, as the southern portion of the upper trof cuts off leaving the area underneath a moist SW flow aloft. Cloudy and cool will continue on WED. 13 && .LONG TERM... (Thursday through Monday) Issued at 501 AM CST Mon Nov 20 2023 As mentioned above, the southern portion of the upper trof is progged to eject out across the NW Gulf Coast region in the THU- FRI time period, but there are some differences in how this feature is handled by the global models. The NBM is quite aggressive in bringing PoPs back to the area, but for this cycle have scaled them back closer to the previous forecast. Dry and cool is expected FRI and SAT, with another upper trof bringing rain chances back SUN and MON. 13 && .AVIATION... (18Z TAFS) Issued at 1113 AM CST Mon Nov 20 2023 Ceilings over SETX/SWLA are gradually lowering into the midday hours across the area with SCT/BKN decks varying between 2000ft and 7000ft where low level clouds are fewer. Scattered Thunderstorms are developing over eastern TX with a NNE motion. Overall BKN to periodic OVC decks will become more prevalent into the afternoon hours and evening. VFR/MVFR conditions will periodically deteriorate to IFR or LIFR as VCTS / TSRA begins over western sites shift east. A series of scattered / broken lines of thunderstorms will continue lifting from the SW to the NE while the overall storm pattern gradually shifts eastward throughout the afternoon / evening hours. Strong low to mid level directional wind shear in place will help facilitate severe thunderstorms containing hail, damaging low level gusts. Potential for Tornadoes does exist through the early evening hours before exiting the LCH CWA eastern sites by Midnight moving into Tuesday morning. && .MARINE... Issued at 501 AM CST Mon Nov 20 2023 Winds and seas will increase on today, along with the chance of showers and thunderstorms, as a surface low deepens over the southern plains and moves just north of the area. The passage of a cold front tonight will bring strong and gusty north winds that will persist through Wednesday morning, and Small Craft Advisories will likely be needed. Offshore flow will gradually diminish through the rest of the week. 13 && .PRELIMINARY POINT TEMPS/POPS... AEX 51 60 42 59 / 70 10 10 10 LCH 54 62 47 59 / 50 0 10 10 LFT 59 64 49 60 / 80 10 10 10 BPT 54 64 47 61 / 30 0 0 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && SHORT TERM...30 LONG TERM....30 AVIATION...30
In the hours before
Special weather statement, Nov 20, 1:02 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
102 PM CST Mon Nov 20 2023
LAZ027-TXZ259-260-201945-
Vernon LA-Northern Newton TX-Northern Jasper TX-
102 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL VERNON PARISH...
NORTHERN NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 145 PM
CST...
At 102 PM CST, Doppler radar was tracking a strong thunderstorm near
Farrsville, or 9 miles west of Burkeville, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Jasper, Newton, Burkeville, Jamestown, Farrsville, Harrisburg, Burr
Ferry, Mayflower, Stringtown, Evans, and Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for west central
Louisiana...and southeastern Texas.
&&
LAT...LON 3107 9330 3080 9382 3091 9402 3116 9390
3118 9360
TIME...MOT...LOC 1902Z 213DEG 28KT 3104 9382
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 1:44 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
144 PM CST Mon Nov 20 2023
LAZ027-TXZ260-202015-
Vernon LA-Northern Newton TX-
144 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL VERNON PARISH IN
WEST CENTRAL LOUISIANA AND NORTHERN NEWTON COUNTIES THROUGH 215 PM
CST...
At 144 PM CST, Doppler radar was tracking a strong thunderstorm over
Farrsville, or 7 miles north of Newton, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Newton, Toledo Bend Dam, Burkeville, Jamestown, Farrsville, Burr
Ferry, Mayflower, and Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for west central
Louisiana...and southeastern Texas.
&&
LAT...LON 3113 9335 3084 9375 3090 9387 3096 9387
3117 9382 3118 9360 3117 9358 3119 9355
3119 9353
TIME...MOT...LOC 1944Z 210DEG 22KT 3095 9378
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 2:10 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
210 PM CST Mon Nov 20 2023
TXZ180-259-260-202100-
Northern Newton TX-Northern Jasper TX-Tyler TX-
210 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TYLER...WEST
CENTRAL NEWTON AND EAST CENTRAL JASPER COUNTIES THROUGH 300 PM CST...
At 210 PM CST, Doppler radar was tracking a strong thunderstorm over
Mt. Union, or 8 miles southeast of Town Bluff, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Jasper, Newton, Kirbyville, Bon Weir, Jamestown, Roganville, Magnolia
Springs, Mt. Union, and Bleakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CST for southwestern
Louisiana...and southeastern Texas.
&&
LAT...LON 3059 9406 3074 9419 3101 9387 3073 9361
TIME...MOT...LOC 2010Z 237DEG 25KT 3071 9407
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
14The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 1:47 PM CST | Severe Thunderstorm Warning | LCH | Vernon | 28 min |
| Nov 20, 2:17 PM CST | Severe Thunderstorm Warning | LCH | Vernon | 28 min |
| Nov 20, 2:58 PM CST | Special Weather Statement | LCH | Rapides | 47 min |
| Nov 20, 3:02 PM CST | Severe Thunderstorm Warning | LCH | Vernon | 31 min |
| Nov 20, 3:42 PM CST | Small Craft Advisory | LCH | 41 hr | |
| Nov 20, 3:48 PM CST | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 57 min |
| Nov 20, 3:51 PM CST | Flash Flood Warning | LCH | Vernon | 3 hr |
| Nov 20, 4:18 PM CST | Severe Thunderstorm Warning | LCH | Rapides, Vernon | 42 min |
| Nov 20, 4:25 PM CST | Severe Thunderstorm Warning | LCH | Vernon | 65 min |
| Nov 20, 4:50 PM CST | Severe Thunderstorm Warning | LCH | Rapides | 55 min |
| Nov 20, 4:53 PM CST | Tornado Warning | LCH | Rapides | 18 min |
| Nov 20, 5:12 PM CST | Tornado Warning | LCH | Rapides, Vernon | 33 min |
| Nov 20, 5:41 PM CST | Severe Thunderstorm Warning | LCH | Avoyelles, Evangeline, Rapides | 64 min |
Nearby
Tornado Warnings in Louisiana, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.